Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS San Diego, CA

August 9, 2018San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 9, 2018, 2:46 PM PDT for San Bernardino County, California. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2018, 2:46 PM PDT (21:46 UTC)
Expired
Aug 9, 2018, 3:45 PM PDT
In force
59 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 75 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:20 PM PDTHAIL 18 Nne Yucaipa, CAREPORT OF QUARTER-SIZED HAIL SOUTH OF ANGELUS OAKS ON HIGHWAY 38.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS56 KSGX 092146
SVRSGX
CAC071-092245-
/O.NEW.KSGX.SV.W.0007.180809T2146Z-180809T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
246 PM PDT THU AUG 9 2018

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  San Bernardino County in southern California...

* Until 345 PM PDT

* At 244 PM PDT, group of severe thunderstorms were located just 
  west of Big Bear and also near Forest Falls, moving west at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  San Bernardino, Redlands, Yucaipa, Big Bear City, Lake Arrowhead,
  Forest Falls, Lucerne Valley, Highland, Big Bear Lake, Running
  Springs, Seven Oaks, Skyforest, Angelus Oaks, Hwy 18 Between
  Running Springs And Skyforest, Hwy 38 Between Yucaipa And Onyx
  Summit, Hwy 18 Between Running Springs And Big Bear, Hwy 330
  Between San Bernardino And Running Springs, Mentone, Hwy 173
  Between Lake Arrowhead And Hesperia and Mountain Home Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3434 11686 3418 11684 3404 11689 3405 11706
      3409 11723 3439 11717 3439 11699
TIME...MOT...LOC 2144Z 093DEG 9KT 3421 11699 

HAIL...0.88IN
WIND...60MPH
 
$$

JJT
2 follow-up statements
481 
WWUS56 KSGX 092218
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
318 PM PDT THU AUG 9 2018

CAC071-092245-
/O.CON.KSGX.SV.W.0007.000000T0000Z-180809T2245Z/
San Bernardino CA-
318 PM PDT THU AUG 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR SAN BERNARDINO COUNTY...

At 316 PM PDT, a group of severe thunderstorms were located near Big 
Bear and also near Forest Falls, moving west at 5 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
San Bernardino, Redlands, Yucaipa, Big Bear City, Forest Falls, Lake
Arrowhead, Lucerne Valley, Highland, Big Bear Lake, Running Springs,
Seven Oaks, Angelus Oaks, Hwy 18 Between Running Springs And
Skyforest, Hwy 38 Between Yucaipa And Onyx Summit, Hwy 18 Between
Running Springs And Big Bear, Hwy 330 Between San Bernardino And
Running Springs, Skyforest, Mountain Home Village, Cedar Glen and
Fawnskin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. 

Please submit hail or wind damage reports to NWS San Diego via 
social media.

&&

LAT...LON 3434 11686 3418 11684 3404 11689 3406 11705
      3414 11720 3436 11715 3439 11699
TIME...MOT...LOC 2216Z 093DEG 9KT 3421 11709 

HAIL...0.88IN
WIND...60MPH
 
$$

JJT
369 
WWUS56 KSGX 092243
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
343 PM PDT THU AUG 9 2018

CAC071-092251-
/O.EXP.KSGX.SV.W.0007.000000T0000Z-180809T2245Z/
San Bernardino CA-
343 PM PDT THU AUG 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SAN BERNARDINO COUNTY WILL
EXPIRE AT 345 PM PDT...
                
The storms which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3434 11686 3418 11684 3404 11689 3406 11705
      3414 11720 3436 11715 3439 11699
TIME...MOT...LOC 2241Z 093DEG 9KT 3421 11715 

$$

JJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:40 PM PDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 9, 1:40 PM PDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
140 PM PDT Thu Aug 9 2018

.SYNOPSIS... Hot and humid weather will continue today, with some
relief forecast this weekend. Monsoonal moisture will bring
isolated thunderstorms to the mountains, far inland valleys and
deserts each afternoon through Friday. Cooler and drier weather is
forecast Saturday through early next week. Higher pressure and
increasing monsoon moisture will bring warmer weather and a better
chance of thunderstorms late next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

The heat is on, but not as much near the coast this afternoon.
Highs so far have been in the mid 80s at the coast to about 102
inland and in the desert. This morning was extremely warm and
temps will certainly break daily high min records. The 77 at San
Diego will be a monthly high min record for August if it holds
through midnight. The heat warnings/advisories will continue into
this evening. A thunderstorm complex south of the border has
crossed the fence this afternoon around Dulzura and thunderstorms
are possible in the far inland valleys, mountains and deserts
later this afternoon and early evening. The moist easterly flow
continues Friday for a similar chance of thunderstorms. The heat
will relent a bit as the high pressure aloft relaxes. The flow
turns south and southwest this weekend, which will dry out our
atmosphere. That will mean very isolated if any thunderstorms in
the mountains on Saturday, and none forecast Sunday through
Tuesday. The marine layer should be able to gather more coastal
clouds those nights and mornings. Around Wednesday we see higher
pressure and an increase in monsoon flow to bring a warming trend
and a better chance of thunderstorms the latter half of the week.

&&

.AVIATION...
092105Z...Coasts/Valleys...Mostly clear with unrestricted
visibilities. Mainly patchy stratus will develop late tonight
along the coast with bases 600-900 ft MSL and local vis 2-4
miles over higher coastal terrain. The risk of BKN low clouds
at KSAN 11Z to 15Z tonight is low-moderate, so confidence
is low-moderate for BKN low clouds at KSAN. This lower
confidence will be reflected in the TAF. Smoke aloft is
possible vcnty KONT and KSBD with reduced VIS for some areas.

Mountains/Deserts...Scattered thunderstorms will occur over the
mountains and deserts this afternoon and evening, with cloud bases
around 7000 ft MSL and tops to 45000 ft MSL. Strong up/downdrafts
and surface gusts to 45 kt will accompany storms. Otherwise, areas
of smoke aloft at times.

&&

.MARINE...
No hazardous marine weather is expected through Monday.

&&

.BEACHES...
Evening high tides will be around 7 ft today through Saturday. In
addition, south swells generated from Hurricane John will move into
the coastal waters today and continue through the weekend. The
combination of high tides and increasing surf of 3-6 ft (mainly
south/southwest facing beaches) will likely cause minor coastal
flooding during the late afternoon and evening each of these days.
Large tidal swings and elevated surf will also generate strong rip
currents.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT this evening for Orange County
     Inland Areas-San Bernardino and Riverside County Valleys-
     The Inland Empire-Santa Ana Mountains and Foothills.

     Excessive Heat Warning until 8 PM PDT this evening for San Diego
     County Coastal Areas-San Diego County Valleys.

     Beach Hazards Statement from 6 PM PDT this evening through
     Saturday evening for Orange County Coastal Areas-San Diego
     County Coastal Areas.

PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...Small

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:25 AM PDTExcessive Heat WarningSGXSan Diego17 hr
Aug 9, 2:32 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 9, 3:00 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 9, 4:23 PM PDTSpecial Weather StatementSGX52 min

Nearby

Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.